Q. Why is my father not gaining weight even after taking TB drugs for more than a month?

Answered by
Dr. Divakara P
and medically reviewed by iCliniq medical review team.
Published on Nov 01, 2019 and last reviewed on: Nov 06, 2019

Hello doctor,

My father is diagnosed with TB of lungs and the infection spreads to the stomach. He suffered from ascites as well, but the ascites got cured after antibiotic treatment. He is been on TB drugs from the last one month and 20 days but he is not gaining weight. He lost a lot of weight in his first 10 days of treatment, but he has not gained any weight. Before he used to get high fevers and chills for almost a month. But no weight gain and complete bed ridden situation, he can barely walk to the toilet and cannot even sit for some time say 15-20 minutes in a day. He has almost lost all muscle work from his body and we took him to the hospital as well, they did all the tests and said that it is because of TB itself and his condition will improve gradually, but I am worried.

Dr. Divakara P

Diabetology Endocrinology General Medicine Internal Medicine Pain Medicine Pulmonology (Asthma Doctors)
#

Hello,

Welcome to icliniq.com.

TB (Tuberculosis) is a chronic disease. He would have had TB for many years but diagnosed recently. So, TB would have caused damage to the body for a long time and that is the reason for his weight loss. Weight gain will be slow and gradual only. But what baffles me is his history of high fever because high fever is very uncommon in TB. Since he had ascites was his liver condition checked? As it can also cause ascites. Also was ascitic fluid analysis done to look for any cancer cells?

I also advise getting an HIV test done. It would be very helpful if you could upload all the test reports so that I can help you better. One more issue to consider is resistance to TB medicines. Was any sensitivity test done for TB medicine?

I suggest two medicines for him.

1. Syrup Cypon (Cyproheptadine HCl, Tricholine Citrate, and Sorbitol) 10 ml three times a day for one month.

2. Protovic-DF two teaspoons two times a day (mix in a glass of milk) for six months.

I hope this helps.

Also Read Answers From:

Related Questions & Answers


What is the chance of transmitting TB to partner after completion of medicine?

Query: Hello doctor, I am having pulmonary TB and this is the third month since taking medicine. I had blood in sputum few times and sputum test showed negative but based on CT scan, the doctor suspected pulmonary TB. I was recommended medicine for six months. I am feeling better after taking medicine and...  Read Full >>


Dr. Anshul Varshney
Internal Medicine Physician

Answer: Hi, Welcome to icliniq. com. I would need to know that have you got a repeat sputum test or chest X-ray after the treatment has started. I need to see that before I could answer your questions.  Read Full

Why am I always hungry and thirsty?

Query: Hello¬†doctor, I am a 19 year old female. My height is 5 feet and 6 inches, and my weight is 160. For the past month, I have been experiencing weight loss, increased hunger, increased thirst, and frequently need to go to the bathroom to pee out large amounts. My skin has become dry. I have also lost...  Read Full >>


Dr. Pratik Patil
General Medicine Physician, General Practitioner, Internal Medicine Physician, Medical Oncologist

Answer: Hello doctor, Welcome to icliniq.com. All of these symptoms, along with weight loss and dry skin point to diabetes. Polyphagia refers to excessive hunger or increased appetite. Polydipsia refers to increased thirst. Polyuria refers to increased urination. .I suggest you screen yourself for blood sug...  Read Full

I am on ATT and having pain. How to get rid of it?

Query: Hello doctor,I have tubercular arthritis in my right hip. I am in the army, and hence, it is mandatory to be physically and mentally fit. Presently I am on ATT for the last eight months, which showed some improvement, but it also has some cartilage damage and synovial thickening, which is causing pa...  Read Full >>


Dr. Chitrangada
Radiologist

Answer: Hello, Welcome to icliniq.com. Your MRI show (attachment removed to protect patient identity) tubercular arthritis involving both hip joints with more extensive disease on the right than left. It is associated with synovial thickening and joint space reduction however there is not much mention of...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.